Several months ago we read a review in the journal Clinical Interventions in Aging (May, 2009). The researchers reviewed 27 studies and found that some commonly prescribed medications can sometimes trigger cognitive problems, especially in older people.
The authors reported that the anticholinergic effects of a wide range of medicines were particularly problematical. Such drugs affect a neurochemical called acetylcholine that is critical for brain function.
Some medications with anticholinergic activity include certain antidepressants, such as amitriptyline or paroxetine, and drugs for urinary incontinence, such as Ditropan or Detrol. Even the over-the-counter antihistamine diphenhydramine (Benadryl) may contribute to confusion. This ingredient is found in many popular nighttime pain relievers, such as Advil PM, Alka-Seltzer PM or Tylenol PM.
Just telling you this is not very compelling. That’s why we sometimes share powerful stories from visitors to our Web site. We received this comment from Ruthann on January 14, 2010. We welcome your comments and/or votes:
I am a 49 year old female who has been on Ditropan for approximately 2 years. I had my family doctor refer me to a psychiatrist to see if my medication for depression should be adjusted, as I was feeling like I was having more trouble remembering things (more than normal). I was getting very depressed as I felt like I was losing control.
I happened to be lucky. On my first visit to the specialist, I gave her a list of all the medications I was on (I was taking 6 medications and had to write them down since I could never remember them and even the eye doctor wants to know what you’re taking). As soon as she saw the Ditropan, she told me about confusion being a side effect.
I never even tied the two together. The bladder & the head are rather far apart! I immediately stopped taking the Ditropan and soon after felt so much better. It’s only been about 3 weeks now, but I have not had a depressed moment since. When I was taking the Ditropan, I seemed to be depressed all the time mostly due to the confusion and feelings of inadequacy.
I was attributing my depression and confusion to hitting menopause and just getting older. I am so glad I have a psychiatrist who knows her stuff! It just worries me that there could be hundreds, thousands or even more people out there that are not making the connection.
I hope this will help someone.